Illinois, 2009Flash Flooding and Flood in Illinois, May 15, 2009
May 15, 2009 · NWS DVN · 3 events in 3 counties and zones
Several rounds of heavy rain-producing showers and thunderstorms moved across parts of southeast Iowa and west central Illinois on May 15th resulting in some flooding and flash flooding. In addition, nickel-sized hail, damaging lightning, and damaging gradient winds were also observed across parts of southeast Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain-producing showers and thunderstorms moved across parts of southeast Iowa and west central Illinois on May 15th resulting in some flooding and flash flooding. In addition, nickel-sized hail, damaging lightning, and damaging gradient winds were also observed across parts of southeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 2:29 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, May 15, 2:29 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT FRI MAY 15 2009
.SYNOPSIS...
SURFACE ANALYSIS SHOWS WARM FRONT DRAPED ACROSS NORTHERN KANSAS AND
CENTRAL MISSOURI...AND A STRENGTHENING COLD FRONT STRETCHING ACROSS
THE PLAINS FROM THE WESTERN DAKOTAS INTO SOUTHEAST COLORADO. 40KT+
LOW LEVEL JET NOSING INTO SOUTHERN IOWA THIS MORNING WITH WIDESPREAD
ELEVATED CONVECTION ON THE NOSE OF THE JET NORTH OF THE WARM FRONT.
AS CONVECTION REACHES EASTERN IOWA...IT IS CURRENTLY RUNNING INTO
THE RIDGE...MOVING INTO MORE STABLE AIRMASS AND THEREFORE
DIMINISHING. WATER VAPOR LOOP SHOWS SHORT WAVE OF GREAT INTEREST
SPANNING NEBRASKA AND MOVING QUICKLY EAST. ..33..
&&
.SHORT TERM...TODAY AND TONIGHT...
INITIAL CONCERN IS EVOLUTION OF ELEVATED CONVECTION THIS MORNING.
CURRENT ROUND OF ONGOING WAA PRECIP IS EXPECTED TO CONTINUE TO
WEAKEN AS IT FIGHTS THE RIDGE. HOWEVER...AS THE MORNING PROGRESSES
ISENTROPIC LIFT WILL CONTINUE AHEAD OF THE WARM FRONT...WITH
INCREASING DESTABILIZATION THROUGHOUT THE DAY AS THE SHORT WAVE
APPROACHES...DEW POINTS AND TEMPS INCREASE...AND RIGHT ENTRANCE
REGION OF THE JET SHIFTS OVERHEAD. POSSIBILITY OF SEVERE STORMS IS
ONCE AGAIN GREATEST OVER SOUTHERN PORTIONS OF THE CWA NEARER THE
SURFACE WARM FRONT WHERE AFOREMENTIONED FACTORS ARE MAXIMIZED.
POSSIBLE LIMITING FACTOR FOR SEVERE THREAT WILL BE ABUNDANT MOISTURE
AND CLOUD DEBRIS. POSITION OF THE WARM FRONT WILL BE KEY FOR
POTENTIAL SEVERE THREAT AND FOCUS FOR HEAVIEST RAINFALL. WILL HAVE
TO MONITOR DESTABILIZATION CAREFULLY TO RESOLVE THE FINER DETAILS OF
THE THREAT LATER THIS MORNING.
FLASH FLOOD WATCH WILL REMAIN IN EFFECT. HEAVY RAIN THREAT CONTINUES
WITH STRONG WAA AND MOISTURE ADVECTION PUSHING PRECIPITABLE WATERS
TO NEAR 200 PERCENT OF NORMAL BY 18Z. AREAS MOST FAVORED FOR HEAVY
RAINFALL TODAY JUST RECEIVED 1+ INCHES WITH THE WEDNESDAY SYSTEM.
CURRENT 3 HR FLASH FLOOD GUIDANCE IS LESS THAN 2 INCHES NEARLY
EVERYWHERE AND RAINFALL THIS MORNING WILL ONLY LOWER FFG EVEN MORE
BY THE TIME THE MAIN EVENT OCCURS LATER TODAY. ..33..
.LONG TERM...SATURDAY THROUGH THURSDAY...
THE FIRST HALF OF THIS FORECAST PERIOD WILL BE DOMINATED BY COOL
CANADIAN HIGH PRESSURE PROGGED TO MOVE INTO IA BY SUNDAY MORNING.
SHRA/TSRA ASSOCIATED WITH COLD FRONT WILL BE WELL EAST OF THE AREA
BY 12Z SATURDAY. DECENT SURFACE PRESSURE GRADIENT IN THE WAKE OF
THE COLD FRONT WILL SUPPORT BREEZY CONDITIONS SATURDAY. STRONG CAA
DURING THE DAY WILL SHOULD HELP OFFSET THE MIXING SO KEPT HIGHS
WELL BELOW NORMAL RANGING FROM U50S N TO MID 60S SOUTH. FROST
POTENTIAL SATURDAY NIGHT STILL LOOKS ON TRACK. IN FACT HAVE EXPANDED
THE PATCHY FROST IN THE GRIDS TO AREAS N OF I80. VERY DRY AIR IS
ASSOCIATED WITH THE CANADIAN HIGH PRESSURE...WHICH SHOULD BE OVER
CENTRAL IA BY 12 SUNDAY. LIGHT N WINDS EAST OF THE HIGH AND
DEWPOINTS EXPECTED TO BE IN THE U20S TO AROUND 30 SHOULD HELP TEMPS
COOL WELL INTO THE 30S SATURDAY NIGHT. AREAS N OF I80 SHOULD SEE
MINS IN THE MID 30S WHICH SHOULD SUPPORT AT LEAST PATCHY FROST. FOR
SUNDAY INTO MONDAY RETURN FLOW WILL SET UP AS HIGH PRESSURE MOVES
AWAY FROM THE REGION. KEPT HIGHS SUNDAY CLOSE TO THE COOLER MAV
GUIDANCE WITH LIGHT WINDS LIMITING THE MIXING DEPTH. FOR MONDAY AND
TUESDAY STRONGER SLY SURFACE FLOW SHOULD HELP BOOST TEMPS TO AROUND
70 FOR MONDAY AND WELL INTO THE 70S TUESDAY.
LOOKING AHEAD INTO MIDWEEK...NO CHANGES WERE MADE AT THIS TIME TO
WEDNESDAY AND THURSDAY. HOWEVER...THE 00Z GFS HAS NOW COME IN LINE
WITH THE ECMWF...BRINGING ANOTHER FRONT THROUGH THE REGION TUESDAY.
THE GOING FORECAST HAS POPS IN FOR THE NORTHERN HALF OF THE
CWFA...BUT WINDS/TEMPS...ESPECIALLY FOR WEDNESDAY...WILL HAVE TO BE
ADJUSTED FOR THE FROPA BY LATER SHIFTS...IF THE ECMWF/GFS CONTINUE
TO HOLD ON TO THIS SOLUTION.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY WILL RESULT IN
WIDESPREAD MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS AT TIMES.
COLD FRONT WILL PASS THROUGH TAF SITES BETWEEN 00Z AND 03Z BRINGING
AN END TO THE THUNDERSTORMS AND SHIFTING THE WIND FROM SOUTH TO
GUSTY NORTHWESTERLY. ..33..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING EXCEPT DUBUQUE...
DELAWARE...AND BUCHANAN COUNTIES.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING.
&&Hazardous weather outlook, May 15, 3:30 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT FRI MAY 15 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
430 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM
ROCKFORD...TO THE QUAD CITIES...TO OTTUMWA. THE PRIMARY THREAT
WILL BE LARGE HAIL...AND A SECONDARY THREAT WILL BE DAMAGING
WIND AND ISOLATED TORNADOES.
IN ADDITION...THERE IS A WIDESPREAD THREAT FOR FLASH FLOODING
TODAY. SEVERAL ROUNDS OF MODERATE TO HEAVY RAIN ARE EXPECTED TO
AFFECT THE REGION DURING THE DAY TODAY AND INTO EARLY EVENING.
LOCALLY HEAVY RAIN IS EXPECTED WITH RAINFALL TOTALS UP TO 3
INCHES IN SPOTS. WITH THE GROUND AT OR NEAR SATURATION...HEAVY
RAINFALL WILL LIKELY LEAD TO FLASH FLOODING.
THE ROCK RIVER AND THE IOWA RIVER NEAR MARENGO ARE CURRENTLY
EXPERIENCING FLOODING. OTHER RIVERS WILL LIKELY RISE DUE TO THE
WIDESPREAD HEAVY RAINFALL TODAY. PLEASE MONITOR THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR UPDATES AND DETAILS.
A WARM FRONT WILL LIFT NORTHWARD ACROSS MISSOURI AND INTO
SOUTHERN IOWA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND NORTH OF THIS FRONT THROUGHOUT THE DAY. MEANWHILE...
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE UPPER MISSISSIPPI
VALLEY THIS AFTERNOON...INCREASING INSTABILITY IN THE ATMOSPHERE.
THE COMBINATION OF THE FRONT...DAYTIME HEATING...AND THE UPPER
LEVEL DISTURBANCE MAY ALLOW THUNDERSTORMS TO APPROACH OR EXCEED
SEVERE LEVELS... PARTICULARLY ALONG AND NEAR THE WARM FRONT
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PATCHY FROST WILL BE POSSIBLE SUNDAY MORNING ALONG AND NORTH OF
INTERSTATE 80. COOL...CANADIAN HIGH PRESSURE WILL MOVE INTO CENTRAL
IOWA LATE SATURDAY NIGHT. LIGHT WIND NEAR THE HIGH AND MOSTLY
CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST DEVELOPMENT
AS TEMPERATURES DROP INTO THE MIDDLE 30S NORTH OF INTERSTATE 80.
WEDNESDAY AND THURSDAY...THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
Flash Flood, Hancock
- When
- May 15, 4:57 AM CST to 7:00 AM CST
- Where
- Hancock County, 1.38 mi S of Dallas City to 1.72 mi N of Colusa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -91.170
Heavy rains of over 1.5 inches caused agricultural fields to flood just northeast of Colusa, IL during the morning of May 15. The flood-waters ran over a portion of Highway 9.
Flash Flood, Warren
- When
- May 15, 12:00 PM CST to 2:30 PM CST
- Where
- Warren County, 2.8 mi WSW of Monmouth Muni Arpt to 1.44 mi SW of Monmouth
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.937, -90.681
Heavy rains caused some streets in Monmouth, IL to flood during the afternoon of May 15. The flood waters were 10 to 18 inches deep in some places. Cedar creek flooded out of its banks.
Flood, McDonough
- When
- May 15, 9:52 PM CST to 11:52 PM CST
- Where
- McDonough County, 3.8 mi NNW of Industry to 3.45 mi W of Industry
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -90.630
Heavy rains caused the flooding of some agricultural fields just north of Industry, IL during the late evening hours of May 15. The runoff from the fields flooded a 200 foot section of Highway 67. The flood waters were 3 to 6 inches deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170257, 170270, 170283.